Monthly Archives: February 2013

ASK DR NOVOA- Consider taking prophylactic antibiotics for dental procedures if you have breast implants in place.

Hi Everyone.

Breast Implant Alert!

As you all know, I am continuing to do research concerning AWAKE Breast Augmentation or Tumescent Anesthetic Breast Surgery (TABS) and the benefits of using high profile implants.

I have posted a couple of videos on the subject on YouTube.com under Ask Dr. Novoa.

I wanted to advise my patients of the following: If you have breast implants and you get an upper respiratory infection, ear infection, or tooth infection to include dental treatment/cleaning or tooth extraction, I am requesting that you consider taking prophylactic antibiotics.

What I have seen in a few patients, months or even years after the placement of implants is that they develop capsular contractures a few days or a few weeks after the infection. I am also recommending the prophylactic use of antibiotics for patients who put braces on their teeth after breast implants are placed.

Further, I am concerned that due to the long process of positional correction of teeth using braces, the risk of infection and seeding of bacteria, especially after an adjustment or tightening, puts patients with braces at an even higher risk of developing capsular contractures.

There is a significant amount of research documenting a link between dental caries and endocarditis (prosthetic heart valves) and the current recommendations are that these patients should take antibiotics when having work done on their teeth. In these cases, a bacterial infection from the mouth enters the circulatory system and the bacteria lodge to the prosthetic heart valves causing a sustained infection.

I believe that there is a similar link between infectious seeding from dental caries, to the lymphatic system of the head, neck and axilla, to the breast, thus causing latent infection of the breast and a rapid inflammatory response and the creation of a capsular contracture.

I am not suggesting that every patient is at risk of getting a capsular contracture, but the literature does suggest that this can occur and I have seen it a few times this year with patients who had their implants placed a few years ago.

Luckily, the use of antibiotics immediately after symptoms have appeared seems to completely reverse the symptoms, so it may be an autoimmune response, but I don’t want my patients taking any chances.

Please also remember that this is a recommendation for my patients only. Very few doctors to include plastic surgeons are looking into this link so you may get an opposing recommendation since they have not seen an association or may have thought of it as a coincidence. Since I have been looking for it and documenting it, I do believe that a link exists.

Sincerely,

Dr. Novoa

Leave a comment

Filed under Blog, Cosmetics